Alert archive / Minnesota / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

July 26, 2011Douglas County, Stevens County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 26, 2011, 8:56 PM CDT for Douglas County, Stevens County, Minnesota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2011, 8:56 PM CDT (01:56 UTC)
Expired
Jul 26, 2011, 10:00 PM CDT
In force
64 min
Issued by
NWS Twin Cities, MN

Counties Douglas County, MN, Stevens County, MN

The radar

The Aberdeen radar (KABR), 192 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1713 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

670 
WWUS83 KMPX 270156
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
856 PM CDT TUE JUL 26 2011

MNZ041-047-048-055-056-270300-
CHIPPEWA-DOUGLAS-POPE-STEVENS-SWIFT-
856 PM CDT TUE JUL 26 2011

...STRONG THUNDERSTORMS TO MOVE INTO THE AREA...

AT 850 PM CDT...WEATHER SERVICE RADAR WAS TRACKING SEVERE 
THUNDERSTORMS ACROSS EAST CENTRAL SOUTH DAKOTA...BEGINNING TO MOVE 
INTO WEST CENTRAL MINNESOTA NEAR WHEATON. THESE STORMS WERE MOVING 
EAST AT 40 MPH.  PRESENT MOVEMENT WOULD BRING THESE STORMS NEAR AN 
EVANSVILLE TO MORRIS LINE BY 10 PM. 

HAIL UP TO DIME SIZE...WINDS IN EXCESS OF 60 MPH...FREQUENT CLOUD 
TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS ARE EXPECTED WITH THESE 
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CYRUS.
  EVANSVILLE.
  ALEXANDRIA.
  MORRIS.
  DONNELLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.  BE PREPARED TO MOVE 
TO A PLACE OF SAFETY WHEN THESE STORMS APPROACH YOUR AREA. 

&&

LAT...LON 4574 9623 4577 9620 4577 9577 4608 9578
      4611 9574 4610 9517 4514 9585 4518 9609
      4526 9614 4540 9613 4542 9624
TIME...MOT...LOC 0151Z 261DEG 35KT 4592 9668 4553 9713
          4548 9782

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 26, 6:05 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 26, 6:05 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
605 PM CDT TUE JUL 26 2011

.UPDATED FOR AVIATION DISCUSSION BELOW...

.DISCUSSION...

A VERY PRONOUNCED DRY LAYER /LOW TO MID LEVELS/ WAS ACROSS THE NE
FA THIS AFTN WITH SFC DEW PTS ARND 60 AND A PERSISTENT E/NE TO SE
WND. TSRA CONTINUED TO DEVELOP ACROSS ND AND PORTIONS OF NC/NE SD
WHERE THE MOISTURE GRADIENT/HIGHER INSTABILITY HAS SETUP THIS AFTN.

SHORT TERM CONCERNS DEAL WITH THE ONSET OR WHEN CAN THE TROPICAL
TYPE AIR MASS ADV ACROSS THE WESTERN FA THIS EVENING...AND HOW
THIS WILL TRANSLATE ACROSS THE REMAINDER OF THE FA BY LATE TONIGHT
AND INTO WED MORNING.

PREVIOUS MODEL RUNS HAVE PLACED TWO HIGHER QPF FIELDS ACROSS THE
UPPER MIDWEST. ONE AREA WAS ASSOCIATED WITH THE MAIN SHRTWV
MOVING ACROSS ND AND INTO N MN. THIS AREA WILL MAINLY AFFECT THE
FAR N FA. ANOTHER HIGHLIGHTED AREA WAS IN THE FAR SW FA WHICH IS
MORE IN LINE OF THE STRONGER THETA-E ADV POSSIBLY DEVELOPING AFT
MIDNIGHT. HOWEVER...REGIONAL RADAR HAS INDICATED MOST OF THE
CURRENT ACTIVITY REMAINS WITH THE MAIN WAVE ACROSS ND THIS AFTN.
HPC HAS PLACE THE HIGHER QPF AMTS IN THE SW FA...WITH A BROAD AREA
OF MODERATE /0.50 TO 0.75"/ QPF AMTS ACROSS THE N FA. EITHER WAY
IT WILL RAIN IN THE NEXT 24 HRS...ACROSS ALL OF THE FA WITH
EMBEDDED HEAVIER RAINFALL TOTALS WHERE TSRA BEGIN TO TRAIN.

DUE TO THE DRIER AIR MASS TO THE EAST...WILL HOLD OFF UNTIL AFT 09Z
FOR ANY LIKELY OR CATEGORICAL POPS IN THE SE 2/3 OF THE FA. SOME
ISOLD TSRA ACTIVITY IS POSSIBLE ACROSS ANY PART OF S MN...OR WC
WI DUE TO THE INITIAL ONSET OF THE ANTICIPATED MOISTURE ADV. BUT
THIS AREA WILL LIKELY SEE HIGH BASED TSRA AND LIGHTER RAINFALL
RATES.

SVR WX PARAMETERS ACROSS THE NW FA SEEMS FAIRLY STRAIGHT
FORWARD FOR A MCS/BOW ECHO TYPE TSRA COMPLEX LATER TONIGHT. THE
SVR WX WILL TRANSLATE INTO MORE OF A HEAVY RAINFALL EVENT AFT
MIDNIGHT...ESPECIALLY IN THE S FA AS TSRA POSSIBLY BEGIN TO TRAIN
AS THE UPPER LEVEL WNDS WILL BE NEARLY UNIDIRECTIONAL. THESE UPPER
LEVEL WNDS WILL ALSO KEEP THE FRONTAL BOUNDARY FROM MOVING TOO FAR
TO THE SOUTH OVER THE NEXT DAY OR SO. THEREFORE...WILL CONTINUE
CHC POPS IN THE FAR S AS SOME OF THE MODELS INDICATE ANOTHER WEAK
SHRTWV MOVING ACROSS SD...INTO S MN THU.

THE EXTENDED PERIOD REMAINS QUESTIONABLE AS THE UPPER RIDGE BUILDS
SOUTH OF MN...AND STRONG WESTERLY REMAIN NEAR THE CANADIAN/U.S.
BORDER. THE OVERALL MEAN OF THE 50H HEIGHTS INDICATE THAT THE
UPPER RIDGE IS EXPECTED TO BUILD ACROSS KS BY THIS WEEKEND...WITH
MORE OF A W/NW FLOW DEVELOPING ACROSS THE GREAT LAKES. THIS WOULD
MEAN THAT A FEW SHRTWV MAY AFFECT THE FA WITH PERIODIC FRONTAL
BOUNDARIES OR AIR MASS CHGS. THIS WOULD LEAD TO CHC OR SLIGHT CHC
POPS FROM SUNDAY THRU TUESDAY. HUMIDITY LEVELS WILL LIKELY RISE BY
LATE IN THE WEEKEND AS THE UPPER RIDGE BUILDS SLIGHTLY TO THE N
ACROSS THE NORTHERN PLAINS. ..JLT..

&&

.AVIATION... /00Z TAF ISSUANCE/

FORECAST CHALLENGE REMAINS TIMING AND PLACEMENT OF CONVECTION
OVERNIGHT INTO WEDNESDAY. TREND IN MODEL SOLUTIONS CONTINUE TO SHOW
ONE COMPLEX OF STORMS PASSING ACROSS NORTHERN/CENTRAL MN OVERNIGHT
WITH ANOTHER COMPLEX POSSIBLE LATE IN THE NIGHT/WEDNESDAY MORNING
ACROSS SOUTHERN MN. THE LATEST HRRR DEVELOPS A BOW COMPLEX NEARING
WEST CENTRAL MN 27/03Z AND RIDING MAINLY OVER CENTRAL/NORTHERN
AREAS. WILL CONTINUE TREND OF PREVIOUS TAFS WITH BEST WIND POTENTIAL
OVERNIGHT ACROSS CENTRAL TAF SITES.  WILL ALSO CONTINUE TO MENTION
GUSTY WEST WIND POTENTIAL IN IFR THUNDER THREAT AS SYSTEM MOVES THROUGH.
THEN EXPECT SYSTEM TO WANE DURING THE MORNING WITH REDEVELOPMENT
...MAINLY SOUTH INTO THE AFTERNOON.  SOME MVFR CIGS POSSIBLE AS
COMPLEX EXITS REGION THEN LIFTING IN THE AFTERNOON...AS DRYING/COLD
FRONT MOVES THROUGH.

KMSP...CONFIDENCE REMAINS HIGH FOR CONVECTION/GUSTY WINDS
AFFECTING THE AIRPORT AFTER 27/08Z. EXPANDED THE WINDOW A BIT FOR
WHEN STRONG CONVECTION IS POSSIBLE. LOWER CONFIDENCE ON WHAT LINGERS
INTO WEDNESDAY MORNING.  WILL CONTINUE TREND OF SHRA ENDING THROUGH
17Z AND VCSH AFTER 21Z AS COLD FRONT MOVES THROUGH AND TURNS WIND
MORE NORTHWEST.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JLT/DWE
Hazardous weather outlook, Jul 26, 7:18 PM CDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
718 PM CDT TUE JUL 26 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
271730-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
718 PM CDT TUE JUL 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
DAKOTAS THIS EVENING AND MOVE EAST INTO WESTERN AND CENTRAL
MINNESOTA TONIGHT. THERE IS A CHANCE OF THESE STORMS COULD REACH
SEVERE CRITERIA WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT.
THERE IS ALSO A THREAT FOR HEAVY RAINFALL WITH THESE THUNDERSTORMS.
ONE TO 2 INCHES OF RAIN SEEMS QUITE LIKELY IN SOME LOCATIONS ACROSS
MINNESOTA AND WISCONSIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK FOR SEVERE WEATHER FROM SOUTH CENTRAL
MINNESOTA TO WEST CENTRAL WISCONSIN ON WEDNESDAY. THE CHANCES FOR
THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY. THE NEXT THREAT FOR
THUNDERSTORMS ACROSS THE OUTLOOK AREA WILL BE SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND WEDNESDAY.

In the hours before

Special weather statement, Jul 26, 8:56 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
856 PM CDT TUE JUL 26 2011

MNZ041-047-048-055-056-270300-
CHIPPEWA-DOUGLAS-POPE-STEVENS-SWIFT-
856 PM CDT TUE JUL 26 2011

...STRONG THUNDERSTORMS TO MOVE INTO THE AREA...

AT 850 PM CDT...WEATHER SERVICE RADAR WAS TRACKING SEVERE
THUNDERSTORMS ACROSS EAST CENTRAL SOUTH DAKOTA...BEGINNING TO MOVE
INTO WEST CENTRAL MINNESOTA NEAR WHEATON. THESE STORMS WERE MOVING
EAST AT 40 MPH.  PRESENT MOVEMENT WOULD BRING THESE STORMS NEAR AN
EVANSVILLE TO MORRIS LINE BY 10 PM.

HAIL UP TO DIME SIZE...WINDS IN EXCESS OF 60 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CYRUS.
  EVANSVILLE.
  ALEXANDRIA.
  MORRIS.
  DONNELLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.  BE PREPARED TO MOVE
TO A PLACE OF SAFETY WHEN THESE STORMS APPROACH YOUR AREA.

&&

LAT...LON 4574 9623 4577 9620 4577 9577 4608 9578
      4611 9574 4610 9517 4514 9585 4518 9609
      4526 9614 4540 9613 4542 9624
TIME...MOT...LOC 0151Z 261DEG 35KT 4592 9668 4553 9713
          4548 9782

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 9:36 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Pope, Stevens, Swift54 min
Jul 26, 10:26 PM CDTSevere Thunderstorm WarningMPXChippewa, Douglas, Lac qui Parle, Pope, Stevens, Swift79 min
Jul 26, 11:59 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Pope, Stearns, Swift61 min
Jul 27, 12:04 AM CDTFlash Flood WatchMPXAnoka, Benton, Carver, Chippewa, Chisago, Dakota and 20 more9 hr
Jul 27, 2:22 AM CDTSpecial Weather StatementMPXChisago, Isanti, Kanabec23 min
Jul 27, 3:16 AM CDTSpecial Weather StatementMPXBrown59 min
Jul 27, 3:49 AM CDTSpecial Weather StatementMPXBrown, McLeod, Nicollet, Sibley56 min
Jul 27, 5:24 AM CDTAreal Flood AdvisoryMPXBlue Earth, Faribault, Martin, Watonwan4 hr

Nearby

Special Weather Statements in Minnesota, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.